Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Northern Indiana

May 22, 2004Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 22, 2004, 2:49 PM EST for Kosciusko County, Indiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 2:49 PM EST (19:49 UTC)
Expired
May 22, 2004, 3:30 PM EST
In force
41 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 23 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:05 PM ESTTSTM WND GST 60Warsaw, INREPORTED BY OFF DUTY NWS EMPLOYEE
May 22, 3:05 PM ESTTSTM WND GST 60Warsaw, INREPORTED BY OFF DUTY NWS EMPLOYEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 11:35 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 221949
SVRIWX
INC085-222030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA

* UNTIL 330 PM EST

* AT 249 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
  NORTHWEST OF ETNA GREEN TO 3 MILES WEST OF MENTONE...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  CLAYPOOL
  MILFORD
  WINONA LAKE
  WARSAW
  LEESBURG
  SYRACUSE
  NORTH WEBSTER
  PIERCETON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4118 8606 4142 8606 4145 8567 4117 8567
          4108 8608

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:27 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, May 22, 12:27 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1227 PM EST SAT MAY 22 2004

.AVIATION...
AREA OF STORMS WILL MOVE THROUGH THE TERMINALS THIS AFTERNOON AS
UPPER VORT PUSHES INTO UNSTABLE ATMOSPHERE. AFTER THE STORMS PASS
WEATHER SHOULD BE FAIRLY QUIET. MESOETA HINTING AT A CHANCE OF TSRA
SUNDAY MORNING BUT WILL HOLD OFF ON THAT IN THE TAFS FOR NOW.
&&

.UPDATE...
DECIDED TO ADD A SMALL CHANCE OF STORMS TO THE SOUTH THIS AFTERNOON.
MESOETA DEPICTS HEALTHY 500MB VORT IN THERMAL TROF PASSING THROUGH
THIS AFTERNOON IN UNSTABLE ATMOSPHERE. SOUNDINGS SHOW CAP WEAKENING
THIS AFTERNOON AND 700MB TEMPS COOL OFF A FEW DEGREES. SMALL 850MB
JETLET REVS UP OVER NORTHN INDIANA THIS AFTERNOON AS WELL. POSSIBLE
OUTFLOW BOUNDARIES AND AREA OF THUNDERSTORMS EXTENDING FROM SOUTHERN
WISCONSIN TO CENTRAL MISSOURI AT 16Z MOVING STEADILY EAST ARE
ADDITIONAL FACTORS. ALSO NOTED THAT SPC MOVED THE SOUTHERN EDGE OF
THE SLIGHT RISK AREA SOUTH TO ENCOMPASS THE ENTIRE IWX CWFA.

ALSO EDGED HIGH TEMPS IN MICHIGAN UP A FEW DEGREES...79 DEGREES AT
COLDWATER ALREADY AT 16Z.
&&

.PREV DISCUSSION...
SHORT TERM...
A SERIES OF THUNDERSTORM COMPLEXES WILL MOVE ACROSS SOUTHWEST LOWER
MI AND NORTHERN INDIANA/NW OH TODAY. A DEVELOPING CLUSTER OF STORMS
WAS OVER EASTERN IA AND WAS ACCELERATING EAST SOUTHEAST TOWARD
NORTHERN INDIANA AND SW LOWER MI EARLY THIS MORNING. THIS SYSTEM
SHOULD REACH LAPORTE/BEH BETWEEN 830 AM EST AND 10 AM ACCORDING TO
STORM PROGS. AS WITH YESTERDAY...APPEARS DERECHO PATTERN INDICATED
WITH A STRONG POSSIBILITY OF DAMAGING WINDS.  AHEAD OF THIS
SYSTEM...OUTFLOW BOUNDARY HAD PUSHED SOUTH TO ABOUT A WINAMAC TO FWA
LINE AND HAD BECOME STATIONARY. ANOTHER OUTFLOW FROM STORMS OVER
LAKE MI SHOULD STRENGTHEN THIS LEADING BOUNDARY...AND PROVIDE AN
ADDITIONAL TRIGGER FOR STORMS TODAY. HAVE EXTENDED FLOOD WATCH FOR
TODAY OVER FAR SOUTHWEST LOWER MI AND ABOUT 2 TIERS DEEP IN N
INDIANA AND NW OH. ALTHOUGH STORMS SHOULD HAVE RELATIVELY FAST
MOVEMENT...EXPECT SOME TRAINING OVER AREAS THAT HAVE RECEIVED HEAVY
RAINFALL LAST COUPLE OF DAYS. NCEP MODELS HAVING HARD TIME HANDLING
LOCATION OF FRONT WITH MODIFICATION OF AIRMASS AND OUTFLOW
BOUNDARIES. LAST COUPLE OF DAYS...ETA WAS TRYING TO MOVE THE FRONT
TOO FAR NORTH...SO AM HESITANT TODAY TO BUY SAME PATTERN INDICATED
BY THE ETA...SO WENT IN THE NORTH...MI...WITH HIGHER POPS THERE. 00Z
ILX SOUNDING SHOWING FAIRLY SOLID CAP THAT WAS HOLDING CONVECTION
OVER SOUTHERN AREAS MORE IN CHECK. THEREFORE...SHOULD BE A TIGHT
GRADIENT OF STORM COVERAGE TODAY FROM NORTH TO SOUTH AS AREAS TOWARD
PORTLAND AND MONTICELLO SHOULD BE PRETTY WELL CAPPED. WILL CONTINUE
CHANCE OF STORMS TONIGHT...WITH BEST CHANCE IN THE NORTH...AWAY FROM
THE CAP.

LONG TERM...
FORECAST CHALLENGE IS CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY.

ETA AND GFS IN REASONABLE AGREEMENT WITH BRINGING 500 MB SHORTWAVE
AND COLD FRONT ACROSS FORECAST AREA SUNDAY AND SUNDAY
NIGHT...SUPPORTING GOING CHANCE FOR SHOWERS AND THUNDERSTORMS.  MUCH
IF NOT ALL OF FORECAST AREA SHOULD BE DRY ON MONDAY AS SOMEWHAT
DRIER AND MORE STABLE AIRMASS WILL BE OVER REGION.  SOUTHERLY FLOW
WILL ONCE AGAIN BRING DEEPER MOISTURE INTO FORECAST AREA MONDAY
NIGHT AND A COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA
TUESDAY...PROVIDING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.
HIGH PRESSURE BUILDING IN BEHIND FRONT SHOULD PROVIDE FOR A DRY
PERIOD FROM WEDNESDAY AFTERNOON THROUGH FRIDAY.

ETA AND GFS MOS NUMBERS ARE IN EXCELLENT AGREEMENT FOR SUNDAY AND
SUNDAY NIGHT AND WILL STAY CLOSE.  GIVEN INCREASING CLOUDINESS IN
ASSOCIATION WITH FRONTAL PASSAGE ON TUESDAY...PREFER COOLER GFS MOS
NUMBERS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 400 PM EST SATURDAY FOR ZONES INZ003>009.
SEVERE THUNDERSTORM WATCH UNTIL 600 PM EST ALL ZONES.
MI...FLOOD WATCH UNTIL 500 PM EDT SATURDAY FOR ZONES MIZ077>081.
SEVERE THUNDERSORM WATCH UNTIL 700 PM EDT ALL ZONES.
OH...FLOOD WATCH UNTIL 500 PM EDT SATURDAY FOR ZONES
OHZ001>002...OHZ004>005. SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT
FOR WILLIAMS...FULTON...DEFIANCE...HENRY...PAULDING...VAN WERT.
&&
Hazardous weather outlook, May 22, 8:05 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
805 AM EST SAT MAY 22 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
530 AM EST SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA...AND NORTHWEST OHIO TODAY.  DAMAGING
WINDS WILL BE THE PRIMARY FORM OF SEVERE WEATHER.  THE POTENTIAL FOR
HEAVY RAIN AND FLASH FLOODING ALSO EXISTS...PRIMARILY TO THE NORTH
OF A PLYMOUTH TO DEFIANCE LINE.

THE STORMS WILL BE GENERATED AND FOCUSED ALONG AN OUTFLOW BOUNDARY
STRETCHING ACROSS THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON
SUNDAY...WITH SEVERE STORMS POSSIBLE.   YET ANOTHER ROUND OF STORMS
WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, May 22, 1:44 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
144 PM EST SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     7 NE LA PORTE           41.68N 86.62W
05/22/2004                   LA PORTE           IN   COUNTY OFFICIAL

            SEVERAL TREES DOWN IN NORTHEAST LAPORTE COUNTY

&&

HITCHCOCK
Local storm report, May 22, 2:26 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
226 PM EST SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 E NORTH JUDSON        41.22N 86.72W
05/22/2004                   STARKE             IN   COUNTY OFFICIAL

            1 TREE DOWN

&&

HITCHCOCK
Local storm report, May 22, 2:44 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EST SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 N GOSHEN              41.65N 85.84W
05/22/2004  1.00 INCH        ELKHART            IN   AMATEUR RADIO

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:42 PM ESTSevere Thunderstorm WarningIWXSaint Joseph48 min
May 22, 1:52 PM ESTSevere Thunderstorm WarningIWXLaPorte38 min
May 22, 1:52 PM ESTSevere Thunderstorm WarningIWXPulaski53 min
May 22, 2:03 PM ESTSevere Thunderstorm WarningIWXStarke42 min
May 22, 2:15 PM ESTSevere Thunderstorm WarningIWXFulton60 min
May 22, 2:17 PM ESTSevere Thunderstorm WarningIWXMarshall, Saint Joseph43 min
May 22, 2:45 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange45 min
May 22, 3:12 PM ESTSevere Thunderstorm WarningIWXWhitley48 min
May 22, 3:14 PM ESTSevere Thunderstorm WarningIWXWhitley46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.